Depression Community
Antidepressants (SSRIs) and weight gain
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Antidepressants (SSRIs) and weight gain

Hi

I switched from Fluoxetine to Citalopram about 6 months ago as the Fluoxetine was making me gain weight. Since I've been on Citalopram I've put on even more, and am now about 2 stone (14kg) heavier than I was before I started.

I don't want to come off ADs as they're helping me so much, but at the same time I don't know if I can cope with any more weight gain.

Has anyone experienced weight gain with certain antidepressants then been able to lose with a different one?

I'd really like to hear what other people's experiences have been.

Thanks!
6 Comments Post a Comment
Blank
1110049_tn?1409405744
Hello, I live in the UK too.  I am on Effexor, and it is the first anti-depressant I have been on that makes me gain weight.  Have you looked up on -line to see what it says about certain medications?  Mind you, Effexor also says you can lose weight.  I think it depends on the individual.

I am sure there are other people on here who may have taken anti-depressants and had weight loss.  I know if you ask doctor, they are no help. I suppose they are not interested if we gain weight.  
Blank
Avatar_f_tn
Hi Maddie

Thanks for your reply.  Yes, i've actually been trawling the internet for answers and there's a lot of conflicting information on which ADs cause weight gain / loss.

The trend seems to be that Wellbutrin (Bupropion) is the only one that has a higher rate of weight loss, but it;s not prescribed in the UK (I asked my GP for it and he'd never even heard of it).

I'm thinking of trying Sertraline (Zoloft) next.  And I've heard that Effexor does really make you gain weight.  It's so annoying!  You start to feel better on the meds but the weight gain can really make you feel worse.

Which other meds have you tried?

Love

Nathalie
Blank
1110049_tn?1409405744
Hello, I was on Zoloft for a few years, some time ago.   I don't remember gaining weight on it.  I have a relative who is on it and she is lovely and slim, so perhaps that will suit you.  The doctor changed me to Effexor, but I can't remember why now.  I think it is because it stops anxiety as well.

I have had depression for over 20 years, and was started on on e of the old tricyclics.  Some medications I had gave me bad side effects - especially Prozac.

Hope you find the right one for you.  As I am old, the weight gain does not bother me too much, but I sure am chubby!!

Blank
2217782_tn?1394367572
Hi there.
I have been on Citalopram since about August 2011. The side effect is actually weight loss with this AD but that is not always the case. In the past 3 years I have consistently been putting on weight which is very frustrating for me. Although it is something I have had to accept as part of getting better. I don't particularly cope well with weight gain either, but on approaching the doctors, they aren't much help.
If you know that your eating habits have not changed and don't reflect on the weight gain then it probably is the meds. Are you taking anything else which could be responsible for this?

I'm really sorry you're having to go through this. But the constant swapping and switching of meds might be doing more for your waist than it is for you moods. Consistency is very important.

I hope you find the right med for you, but all meds have their pesky side effects. It is something we must come to accept.
Blank
Avatar_f_tn
I've been taking  Citalopram for about 1yr and have also had weight grain despite my diet being the same and have increased my exercise..walking everywhere with the children and not using the car..It has all gone to my stomach. I easily look 7-8 months pregnant. So much so that  a work collegue made a comment. Very embarrising. I hate it, but not as much as if I wasn't taking the meds. I seem to expand every week, so much so, that I took a pregnancy test.Negative. It is so frustrating reading about the amount of people who seem to loose weight when taking this med.It has made me lack in confidence and I will not allow my husband too see my stomach, I hate it so much. (I have 5 children of varying ages, so my stomach was not a 6 pack to start with, but has never looked like this unless I was expecting.) Sorry I cannot be of more help.
Blank
Avatar_f_tn
I find this strange because I have lost weight since being on Citalopram.... It really is different for everyone though.
Blank
Post a Comment
To
Recent Activity
342693_tn?1425625076
Blank
bfromthed commented on photo
14 hrs ago
406584_tn?1399591666
Blank
10356 commented on This is just down rig...
20 hrs ago
Avatar_f_tn
Blank
3-5-2015
23 hrs ago by Lily629
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
480448_tn?1403547723
Blank
nursegirl6572
PA
6726276_tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
Avatar_f_tn
Blank
Crystal413
VA
Depression Community Resources
RSS Expert Activity
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
480448_tn?1403547723
Blank
nursegirl6572
PA
6726276_tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
Avatar_f_tn
Blank
Crystal413
VA